Alert archive / Wyoming / Red Flag Warnings in 2024
Red Flag Warning 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Jul 27, 2024, 2:16 PM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Jul 28, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2024, 2:16 PM MDT (20:16 UTC)
- In effect from
- Jul 28, 2024, 12:00 PM MDT
- Expired
- Jul 28, 2024, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 27, 11:59 AM MDT, 2 hours 17 minutes earlier. Its key messages:
- Numerous showers and thunderstorms are expected across the region from late this morning through late tonight. A few storms may produce gusty winds and small hail, as well as locally heavy rainfall during the afternoon and evening.
- Drier air aloft will move overhead for Monday through Thursday, limiting shower and thunderstorm chances and producing a warming and drying trend through Tuesday, then slightly cooler temperatures are expected for Wednesday and Thursday as low level winds change direction.
Area forecast discussion, Jul 27, 11:59 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1159 AM MDT Sat Jul 27 2024 .KEY MESSAGES... - Numerous showers and thunderstorms are expected across the region from late this morning through late tonight. A few storms may produce gusty winds and small hail, as well as locally heavy rainfall during the afternoon and evening. - Drier air aloft will move overhead for Monday through Thursday, limiting shower and thunderstorm chances and producing a warming and drying trend through Tuesday, then slightly cooler temperatures are expected for Wednesday and Thursday as low level winds change direction. && .SHORT TERM /THROUGH SUNDAY/... Issued at 341 AM MDT Sat Jul 27 2024 The active weather pattern persists today with the potential for scattered to numerous showers & storms once again across a large part of southeast Wyoming and western Nebraska. A second push of monsoonal moisture currently over the Great Basin per morning WV satellite imagery will lift ENE across the central Rockies today via an energetic mid-level short wave disturbance. Expect to see a much earlier start to convection today as thermal profiles are likely to cool quickly and dynamics should be markedly stronger, with the CWA in the LFQ of a modest 70-80 knot 250-mb jet. There will be one more notable difference compared to yesterday w/ the likelihood of a more unstable boundary layer with CAPEs climbing to 500-1000 J/kg over a more widespread area, especially w/ east ward extent along/east of US-85. Shear will be stronger as well, but still fairly modest and probably too minimal to support more robust/long lived convection. Nonetheless, stronger storms could produce small hail and gusty winds, along with heavy rain & some potential for localized flooding given PWs well over 1 inch. The expectation is for several waves of showers & storms across much of the area, though there may a slightly better chance for those subsequent waves to be more robust as the atmosphere should have a bit more energy to work with. Convective potential may persist well into the night as numerous disturbances traverse the larger scale southwesterly flow pattern through 12z Sunday. An isolated storm or two will be possible on Sunday, but overall Sunday does look to be considerably drier. Temperatures look to remain quite warm through the period. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 341 AM MDT Sat Jul 27 2024 Sunday night/Monday...500 mb heights aloft rise from 5880 to 5920 meters from Sunday to Monday, with even drier air moving overhead as precipitable water values lower to the 0.2 to 0.5 inch range. With warm temperatures aloft near 19 Celsius at 700 mb acting as a cap and producing decent convective inhibition, and limited low and mid level moisture, no convection is anticipated. Temperatures will be hot, with readings in the upper 80s west of I-25, and 90s to near 100 degrees to the east. Tuesday...Dry west southwest flow aloft continues, and with minimal low and mid level moisture, no showers or thunderstorms are expected. 700 mb temperatures near 19 Celsius will yield maximum temperatures from the upper 80s west of I-25, to the mid 90s to near 103 degrees east of I-25. Wednesday...Ridging aloft maintains itself over Colorado with dry air remaining across our counties, and with warm temperatures aloft continuing, no precipitation is expected. Maximum temperatures will remain hot, though slightly cooler than Tuesday due to low level winds turning north. Thursday...August will begin with similar maximum temperatures with 700 mb temperatures nearly the same as Wednesday. Still no precipitation as the airmass remains relatively dry with warm temperatures aloft producing enough convective inhibition to limit precipitation chances. Friday...Despite ridging and warm temperatures continuing aloft, with 700 mb temperatures near 18 Celsius, there may be enough of an increase in mid level moisture to spark isolated late afternoon and evening showers and thunderstorms south of a Laramie to Chadron line, though with dry low levels, precipitation will be minimal. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1140 AM MDT Sat Jul 27 2024 Another active day of showers and thunderstorms is anticipated today. Thunderstorms are already developing in Wyoming and will expand in coverage and move to the ENE through the afternoon hours. TEMPO groups attempt to capture the progression of the first round of storms which may bring gusty/erratic winds, brief VIS reductions in heavy rainfall, lightning, and possibly small hail. However, additional rounds will be possible after the first round through the evening hours. A few showers and possibly some rumbles of thunder through about 08z. Expect clearing skies after that. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...RUBIN AVIATION...MN
In the hours before
Special weather statement, Jul 27, 1:15 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
115 PM MDT Sat Jul 27 2024
WYZ117-118-272000-
Central Laramie County WY-South Laramie Range Foothills WY-
115 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 200 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winchester Hills, or near Cheyenne, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 14.
Interstate 80 in Wyoming between mile markers 356 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4107 10498 4134 10467 4107 10443 4099 10475
4100 10492
TIME...MOT...LOC 1914Z 235DEG 23KT 4108 10487
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NatoliSpecial weather statement, Jul 27, 2:03 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Sat Jul 27 2024
NEZ020-054-WYZ119-272045-
Kimball NE-Banner NE-East Laramie County WY-
203 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 245 PM
MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pine Bluffs, or 25 miles west of Kimball, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Kimball, southwestern Banner and east central Laramie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 10421 4135 10421 4143 10391 4120 10390
TIME...MOT...LOC 2003Z 269DEG 14KT 4129 10414
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:15 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jul 27, 2:16 PM MDT | Fire Weather Watch | CYS | Albany, Converse, Laramie, Platte | 13 hr |
| Jul 27, 3:00 PM MDT | Special Weather Statement | CYS | 45 min | |
| Jul 27, 3:26 PM MDT | Special Weather Statement | CYS | Carbon | 64 min |
| Jul 27, 3:52 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 53 min |
| Jul 27, 4:01 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Jul 27, 4:18 PM MDT | Special Weather Statement | CYS | Albany | 27 min |
| Jul 27, 4:34 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Jul 27, 4:43 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| Jul 27, 5:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 30 min |
| Jul 27, 5:07 PM MDT | Special Weather Statement | CYS | Laramie | 53 min |
| Jul 27, 5:18 PM MDT | Special Weather Statement | CYS | Platte | 57 min |
| Jul 27, 5:23 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Goshen, Niobrara, Platte | 52 min |
| Jul 27, 5:33 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 42 min |
| Jul 27, 5:47 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara, Platte | 43 min |
| Jul 27, 5:58 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 47 min |
| Jul 26, 6:17 PM MDT | Special Weather Statement | CYS | Dawes | 28 min |
| Jul 27, 2:03 PM MDT | Special Weather Statement | CYS | Kimball | 42 min |
| Jul 27, 2:47 PM MDT | Special Weather Statement | CYS | Banner | 43 min |
| Jul 27, 3:33 PM MDT | Special Weather Statement | CYS | Morrill | 42 min |
| Jul 27, 3:57 PM MDT | Special Weather Statement | CYS | Kimball | 48 min |
| Jul 27, 4:10 PM MDT | Severe Thunderstorm Warning | CYS | Morrill, Scotts Bluff | 12 min |
| Jul 27, 4:40 PM MDT | Special Weather Statement | CYS | Morrill | 50 min |
| Jul 27, 4:47 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 28 min |
| Jul 27, 5:01 PM MDT | Special Weather Statement | CYS | Cheyenne | 59 min |
| Jul 27, 5:26 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 64 min |
| Jul 27, 5:55 PM MDT | Flash Flood Warning | CYS | Cheyenne | 3 hr |
Nearby
Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.